[caption id="attachment_19335" align="aligncenter" width="800"] Can niacinamide cooperate with acids? Guess we'll see![/caption] ***Note that niacinamide = nicotinamide; niacin = nicotinic acid. In the Should Niacinamide and L-Ascorbic Acid Be Used Together post, it was shown that the two compounds don’t mesh well: a 1:1 complex would form in solution (aqueous), with a maximum complexation rate occurring at a pH of 3.8. Therefore, it was recommended that in order to achieve optimal results from both ingredients, the two should be used separately. However, what was not discussed (except in the comments section) was whether or not niacinamide is similarly incompatible with other commonly used acidic compounds such as glycolic and salicylic acid.
[caption id="attachment_19332" align="alignright" width="300"] Hydrolysis: breaking something apart by adding water.[/caption] Fortunately, there is no known complexation issue between niacinamide and the other commonly used topical ingredients that require relatively low pH environments to function. Regardless however, it’s still best to not use niacinamide with any acidic ingredient. As the subtitle suggests, the non-enzymatic hydrolysis of niacinamide into free niacin will occur at appropriately low (and high) pH values. However, since an alkaline skin environment is highly undesirable and characterize several desquamatory diseases, this reaction will only be discussed in the context of acidic (rather than basic/alkaline) pH values. ***For those of you who are curious about why I inserted “non-enzymatic” into the description, the reason is because mammals (that’s us) don’t possess the enzyme class (nicotinamidases) that hydrolyzes niacinamide to niacin. We instead utilize nicotinamide phosphoribosyltransferase to convert niacinamide directly to nicotinamide mononucleotide, which is then used to salvage or replenish NAD+. Therefore, the discussed conversion process doesn’t actually involve the skin. When niacin is applied topically, even miniscule amounts will trigger a noticeable flushing of the skin. This flushing isn’t harmful to the skin; it’s just cosmetically inconvenient and possibly unsavory. I mean, who wants to walk around with a red face for a few hours or so? For more details on both niacinamide and niacin, please see the Spotlight on: Vitamin B3 post.
But how often and likely is this interaction to occur? [caption id="attachment_19333" align="alignleft" width="300"] Remember, a pH of 3.0 is 10x more acidic than a pH of 4.0.[/caption] Well, the first cited study above documented a MINUMUM hydrolysis reaction rate at pH values between 4.0 and 6.0, and most likely is subject to some specific type of hydrogen (ion) bond catalysis. (Keep in mind that minimum does not equal zero, though the amount is likely negligible). And when used in the unaltered and usual physiological environment of the skin, this “minimum reaction pH range” fittingly corresponds with the average pH of the skin. Therefore, it is likely that no relevant amounts of niacinamide will convert to niacin in these cases. The majority of effective acidic products on the market (such as those involving hydroxy acids or L-ascorbic acid) however, utilize pH values of between 2.5 and 4.0. (Keep in mind that a pH of 3.0 is 10x more acidic than a pH of 4.0).Unfortunately, the abstract does not reveal how much higher the reaction rate is in the latter range as compared to the former; the same can be said for pH values above 6.0. However, given that virtually no chemical exfoliant on the current market (with an appropriately low and effective pH value) includes niacinamide as an ingredient, it would appear that some conversion does occur. This is probably why most knowledgeable chemists (that these companies employ) don’t combine the two types of ingredients, as more and more of the niacinamide content would gradually convert to niacin. Therefore, because even tiny amounts of niacin can trigger facial flushing, I reiterate that it’s best to not use niacinamide with any acidic ingredient. Another interesting thing to note: This interaction may be why many people (and I’ve seen many personal reviews stating this) say that they are allergic to products containing niacinamide. Whether by a heightened lowering/increasing of the skin’s pH by another product, or innate physiology, this flushing of the skin caused by niacin, may have been mistaken as an allergic reaction.
Theoretically, the claim that “niacinamide will partially convert to niacin and cause facial flushing at low pH values,” is substantiated and proven. Practically however, the manifestations of this claim are more subjective and will vary among individuals. I mean, it really depends if the individual is OK with facial flushing, which again isn't harmful in any way. For example, if someone is going to use a full-coverage foundation like the Kat Von D Tattoo Foundation (which for some reason has gotten a lot of good reviews; but I hate it) or the Estee Lauder Double Wear after applying these products, then the flushing won't really matter. So, if you believe you are experiencing the effects of the aforementioned hydrolytic reaction, it’s best to approach it from both perspectives. [caption id="attachment_19336" align="alignright" width="225"] That's right, it's time to do your own tests, though they shouldn't be as hard as this![/caption] Theoretically: Examine the ingredients of the products used in your routine. Does your application order involve a chemical exfoliant or otherwise acidic product (like an L-ascorbic acid moisturizer) being paired with a niacinamide one? To the best of your knowledge, what are the pH values of the products? What about the concentration of niacinamide? Consider things like that. Practically: Perform informal split-faced tests where you apply either the acidic or niacinamide product in question (whichever one is lighter in texture) to your entire face, and then apply the other product to just one-half of your face. Observe and document any noticeable changes. Repeat this for several days to corroborate and normalize your results. It may also be prudent to do the same split-faced tests to the other side of your face, just to further affirm your results. Now, I know I’m going to be asked this: will waiting 30 or so minutes between applications eliminate this problem? As I have personally recommended this course of action in the past for similar issues such as if you feel compelled to use acidic product with retinol ones, my answer remains the same. You just have to try it for yourself. [caption id="attachment_19334" align="alignright" width="218"] Some niacinamide did convert to niacin (above), and made my face flush.[/caption] I personally, have not done the 30 minutes or so test, just because my routine is better when these two types of ingredients aren’t paired together. So I don’t even have to worry about this issue. But because everyone’s routine is different, I will tell you that this interaction is very real and applicable to real-life scenarios. In the past, I used a toner with decent amount of niacinamide, and then proceeded to apply either a salicylic or glycolic acid exfoliant. There was a bit of redness to my skin. But I’ve always attributed this erythema to irritation from the hydroxy acids, as I am prone to slathering them onto the skin. The redness wasn’t anything intense; my face just looked slightly darker and redder than my neck for a few hours. My jawline was defined very well, though not in a desirable way. Haha! But then a few months ago, I tried applying the exfoliant immediately after cleansing, with no toner in between. Lo and behold, there was no redness! My face was (almost) the same color as my neck, which of course is an enticing improvement. While I didn’t like that I had to further complicate my routine, I did really like the aftermath of my little experiment. So give these words some thought and let me know what you think! I hope this was an entertaining and eye-opening (or at least peeping)… post, and see you guys next week!